Illinois, 2006

Hail and Damaging Wind in Illinois, July 22, 2006

July 22, 2006 · NWS DVN · 2 events in 2 counties and zones

An upper level disturbance interacted with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. The storms were prolific hail producers but only a couple pulsed severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance interacted with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. The storms were prolific hail producers but only a couple pulsed severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 1:25 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 22, 1:25 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT SAT JUL 22 2006

.SYNOPSIS...
NW 80+ KT JET DIVING INTO REGION FROM CANADA WITH ASSOCIATED WEAK
UPPER LEVEL SHORT WAVE ALLOWING FOR ENOUGH LOW LEVEL CONVERGENCE WITH
HEATING TO SPARK SOME STORMS JUST NORTH OF FORECAST AREA AT 1:30 PM.
SOUNDING PROFILES SUPPORT CONVECTION TO INCREASE TIL 4 TO 5 PM WITH
SOME LOW END SEVERE POTENTIAL WITH TIMING TOOLS SUGGESTING MOST
COVERAGE AND SEVERE RISK ALONG AND NORTH OF HIGHWAY 30.  CONVECTION
SHOULD DIE OFF TOWARD MID EVENING.  UPPER AND SFC ANALYSIS SHOWS WEAK
SUBSIDENCE TO TAKE OVER REST OF TONIGHT INTO TOMORROW LIMITING ANY
POPS TIL TOMORROW AFTERNOON.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...
ANALYSIS OF LOCAL SOUNDINGS SUPPORT PULSE CONVECTION MAINLY TIL MID
EVENING WITH LOCAL CALCULATIONS SUGGESTING HAIL UP TO NICKELS PRIMARY
THREAT AND ALSO STRONG TO ISOLATED SEVERE GUSTY WINDS OF 50 TO 60
MPH BETWEEN 3 AND 8 PM. PRECIPITATION COVERAGE TO STAY 30 PERCENT OR
LESS WITH LITTLE OR NO CHANCE OF POPS SOUTH OF HIGHWAY 34.  SOME
LINGERING CLOUDS OVERNIGHT BUT DECENT RADIATIONAL COOLING AND SINKING
MOTION TO ENHANCE INVERSION OR DECOUPLING SO TRIMMED MIN TEMPS A
CATEGORY MOST LOCATIONS. SUNDAY...SIMILAR TO TODAY WITH SOME CUMULUS
DEVELOPING DURING DAY AND SLIGHT CHANCE OF STORMS IN PM ALONG AND
AHEAD OF WEAK WARM FRONT FOR SW 1/2 AREA. LOW LEVEL THERMAL FIELDS
SIMILAR TO TODAY...OR HIGHS 80 TO 85 FROM NE TO SW.  LATER SHIFTS
BASED ON ATMOSPHERIC PROFILES SHOULD REVIEW MARGINAL SEVERE
PARAMETERS AS THRESHOLDS MAY BE MET AGAIN NEAR BOUNDARY. ..NICHOLS..

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
ACTIVE UPPER LEVEL NW FLOW PATTERN CONTINUES THROUGH MUCH OF
WEEK...THEN MEDIUM RANGE MODELS INDICATING TRANSITION TO MORE ZONAL
FLOW TOWARD NEXT WEEKEND AS UPPER RIDGE OVER INTERMOUNTAIN WEST
FLATTENS. MAIN CHALLENGE IS THUNDERSTORM CHANCES AS WEAK SHORTWAVES
INTERACT WITH INCREASINGLY MOIST UNSTABLE AIRMASS THAT RETURNS TO
AREA EARLY IN WEEK.

INTRODUCED SLIGHT CHANCES FOR SUNDAY NIGHT AS MODELS LOOKING MORE
FAVORABLE FOR NOCTURNAL CONVECTION ASSOCIATED WITH WEAK LOW LEVEL
JET AND DECENT MID LEVEL SHORTWAVE. ANOTHER WEAKER WAVE PROGGED FOR
DURING THE DAY MONDAY WILL INTERACT WITH ANY LINGERING BOUNDARIES TO
KEEP A LEAST SLIGHT CHANCES OVER AREA WITH FURTHER REFINMENT LEFT TO
LATER FORECASTS. STRONGER MID LEVEL SHORTWAVE PUSHES THROUGH ON
WED...WHICH PUSHES SURFACE BOUNDARY SE INTO REGION THAT LINGERS
THROUGH FRI. DIFFICULT TO PIN DOWN PERIOD OF BEST CHANCES AND KEPT
CHANCE POPS GOING THROUGHOUT. FRONT SHOWN TO SHIFT SE ON SATURDAY
WITH SURFACE RIDGE BUILDING IN AND INTRODUCED AS DRY. GUIDANCE
TEMPERATURES...WHICH ARE NEAR LATE JULY CLIMO NORMALS...LOOKED
REASONABLE AS UPPER LEVEL PATTERN LOOKS TO KEEP EXCESSIVE HEAT WELL
TO WEST AND SOUTH WITH CONVECTION AND DEBRIS CLOUDINESS LIKELY A
MAJOR FACTOR ESPECIALLY LATE IN WEEK.

..SHEETS..
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/SHEETS
Hazardous weather outlook, Jul 22, 10:55 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 AM CDT SAT JUL 22 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1155 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW AREAS OF THUNDERSTORMS SHOULD DEVELOP AFTER 4 PM...MAINLY NORTH OF
INTERSTATE 80.  MODERATELY LOW FREEZING LEVELS AND SOME DRY AIR ALOFT
WILL ALLOW SOME OF THE STRONGEST STORMS TO APPROACH OR BRIEFLY REACH
SEVERE LEVELS BETWEEN 4 AND 8 PM.  THE PRIMARY RISK WILL BE LARGE HAIL
UP TO THE SIZE OF NICKELS WITH STRONG TO SEVERE STRAIGHT LINE WINDS OF
50 TO 60 MPH THE SECONDARY RISK.

THE LOCATIONS MOST SUSCEPTIBLE FOR SEVERE STORMS WILL BE ALONG AND
NORTH OF HIGHWAY 30.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR AREAS NORTH OF A
GALENA ILLINOIS TO CEDAR RAPIDS TO VINTON IOWA LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON
AND EVENING AGAIN...WITH NO SEVERE WEATHER EXPECTED. THE STRONGEST
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS A WARM FRONT DEVELOPS NEAR OR JUST NORTH OF THE FORECAST
AREA. THESE STORMS MAY BE STRONG...AND MAY POSE A SEVERE WEATHER
RISK. KEEP AN EYE ON THE LATEST STATEMENTS FOR UPDATED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON UNTIL 8 PM THIS
EVENING FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 30.

NICHOLS/LE

In the hours before

Local storm report, Jul 22, 3:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             CLINTON                 41.84N 90.23W
07/22/2006  E0.25 INCH       CLINTON            IA   TRAINED SPOTTER

&&

14
Local storm report, Jul 22, 3:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             CAMANCHE                41.79N 90.28W
07/22/2006  E0.75 INCH       CLINTON            IA   LAW ENFORCEMENT

&&

14
Local storm report, Jul 22, 3:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 SW DAVENPORT          41.54N 90.63W
07/22/2006  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

0434 PM     HAIL             DAVENPORT               41.56N 90.60W
07/22/2006  E0.50 INCH       SCOTT              IA   TRAINED SPOTTER

0436 PM     HAIL             DAVENPORT               41.56N 90.60W
07/22/2006  E0.50 INCH       SCOTT              IA   NWS EMPLOYEE

0438 PM     HAIL             4 SW WINSLOW            42.45N 89.85W
07/22/2006  E0.50 INCH       STEPHENSON         IL   EMERGENCY MNGR

&&

14
Local storm report, Jul 22, 3:57 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             CAMANCHE                41.79N 90.28W
07/22/2006  E0.75 INCH       CLINTON            IA   CO-OP OBSERVER

            ALSO RECEIVED 1.17 INCHES OF RAIN IN 30 MINUTES.

&&

14
Local storm report, Jul 22, 4:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             10 W WINSLOW            42.49N 89.99W
07/22/2006  E0.25 INCH       JO DAVIESS         IL   EMERGENCY MNGR

&&

14
Local storm report, Jul 22, 4:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             N HILLSDALE             41.61N 90.18W
07/22/2006  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            ALSO 50 MPH WINDS.

&&

14

The radar

The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jo Daviess

When
July 22, 4:15 PM CST
Where
Jo Daviess County, 2 mi E of Galena
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.417, -90.383

Thunderstorm Wind, Stephenson

When
July 22, 4:38 PM CST
Where
Stephenson County, Rock City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
UNKNOWN
Coordinates
42.417, -89.467

5 inch diameter limbs down

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527454, 5527453.